Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 91, NWS Wichita, KS

May 13, 2016Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2016, 5:09 PM CDT for Sedgwick County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2016, 5:09 PM CDT (22:09 UTC)
Expired
May 13, 2016, 5:45 PM CDT
In force
36 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 16 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:15 PM CDTHAIL 11 Ne Bel Aire, KSPUBLIC REPORT VIA TWITTER OF NICKEL TO QUARTER SIZED HAIL AT HIGHWAY 254 AND WEBB ROAD. TIME IS ESTIMATED FROM RADAR.
May 13, 5:40 PM CDTTSTM WND GST 604 Nw Rose Hill, KSPUBLIC REPORT VIA TWITTER OF AN ESTIMATED 60 MPH WINDS AND HALF INCH HAIL WHICH LASTED 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WUUS53 KICT 132209
SVRICT
KSC173-132300-
/O.NEW.KICT.SV.W.0091.160513T2209Z-160513T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 509 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BEL AIRE...
  MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...ANDOVER...PARK CITY...VALLEY CENTER...BEL AIRE...ROSE HILL...
  MAIZE...DOWNTOWN WICHITA...KECHI...EASTBOROUGH...NORTHEAST WICHITA...
  EAST WICHITA...MCCONNELL AIR FORCE BASE AND JABARA AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 135 BETWEEN MILE MARKERS 4 AND 18.
 INTERSTATE 35 BETWEEN MILE MARKERS 45 AND 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3774 9749 3789 9728 3786 9715 3755 9715
TIME...MOT...LOC 2209Z 294DEG 26KT 3778 9725 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
376 
WWUS53 KICT 132225
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT FRI MAY 13 2016

KSC173-132300-
/O.CON.KICT.SV.W.0091.000000T0000Z-160513T2300Z/
SEDGWICK KS-
525 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN SEDGWICK COUNTY...

AT 525 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EAST WICHITA...
OR NEAR ANDOVER...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WICHITA...ANDOVER...PARK CITY...VALLEY CENTER...BEL AIRE...ROSE HILL...
MAIZE...DOWNTOWN WICHITA...KECHI...EASTBOROUGH...NORTHEAST WICHITA...EAST
WICHITA...MCCONNELL AIR FORCE BASE AND JABARA AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3774 9749 3789 9728 3786 9715 3755 9715
TIME...MOT...LOC 2225Z 302DEG 29KT 3766 9722 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
501 
WWUS53 KICT 132245
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT FRI MAY 13 2016

KSC173-132255-
/O.CAN.KICT.SV.W.0091.000000T0000Z-160513T2300Z/
SEDGWICK KS-
545 PM CDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTH CENTRAL KANSAS.

LAT...LON 3774 9749 3789 9728 3786 9715 3755 9715
TIME...MOT...LOC 2244Z 294DEG 26KT 3760 9705 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:35 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 13, 2:35 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
235 PM CDT FRI MAY 13 2016

.SHORT TERM...(This evening through Monday night)
Issued at 234 PM CDT Fri May 13 2016

Scattered strong to severe storms are expected to quickly exit
southeast KS by around 03z or shortly thereafter as the front
quickly exits the area. In it's wake...unseasonably cool air will
overspread the region resulting in below normal temperatures
that will linger through the upcoming week.

Sat-Mon...lowered pops Sat night/early Sun as any moisture
transport/isentropic upglide has diminished or has slowed down from
earlier model progs. Showers and thunderstorms are expected to
become more numerous later Sun into Monday as a slow moving
mid/upper trough translates over the Rockies. The better instability
is progged to remain south across the Southern Plains on Monday
where the bulk of severe weather is expected.

.LONG TERM...(Tuesday through Friday)
Issued at 234 PM CDT Fri May 13 2016

Southwest mid/upper flow will prevail across the Central
Plains as we remain downstream of the slow moving mid/upper trough
over the Rockies. Unsettled weather conditions are anticipated with
multiple rounds of deep moist convection expected through the
period. Limited insolation will result in a continuation of below
normal temperatures through the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri May 13 2016

Scattered strong to severe storms are expected along a strong
Canadian cold front this afternoon as it moves into central
Kansas. Storms will continue along the front as it moves into
south central and southeast Kansas late this afternoon and
evening...with most of the activity moving out of the area
before midnight. VCTS was inserted in most terminals with
amendments expected as chance for TSRA become more imminent.
Except for brief MVFR and IFR in and near convection...VFR
conditions are expected to prevail for much of the forecast
valid time.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  61  47  58 /  30  10  10  30
Hutchinson      44  61  44  57 /  10  10  10  30
Newton          43  61  45  59 /  20  10  10  30
ElDorado        44  60  46  59 /  50  10  10  30
Winfield-KWLD   46  61  48  58 /  60  10  10  40
Russell         41  61  42  58 /  10  10  10  30
Great Bend      40  61  43  57 /  10  10  10  40
Salina          42  62  44  60 /  10  10  10  20
McPherson       43  61  43  58 /  10  10  10  30
Coffeyville     47  61  45  61 /  60  10   0  40
Chanute         45  61  45  61 /  60  10   0  30
Iola            45  61  44  60 /  60  10   0  20
Parsons-KPPF    46  61  45  61 /  60  10   0  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...KED
Hazardous weather outlook, May 13, 2:50 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT FRI MAY 13 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
250 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. THE
STRONGEST STORMS WILL BE CAPABLE OF PING PONG BALL SIZE HAIL AND
DAMAGING WINDS OF 60 TO 70 MPH. THE RISK FOR SEVERE WEATHER WILL
RAPIDLY DIMINISH ACROSS SOUTHERN KANSAS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODIC CHANCES FOR SHOWERS AND EMBEDDED
THUNDERSTORMS BEGINNING SUNDAY AND LINGERING THROUGH MUCH OF NEXT
WEEK. THE RISK FOR ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS THROUGH THE EARLY EVENING HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, May 13, 4:45 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
445 PM CDT FRI MAY 13 2016

KSZ053-132215-
CHASE KS-
445 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN CHASE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 515 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF COTTONWOOD
  FALLS...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BAZAAR...ELMDALE AND MATFIELD GREEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3822 9674 3840 9665 3828 9636 3809 9636
TIME...MOT...LOC 2144Z 294DEG 26KT 3829 9662

LAWSON
Special weather statement, May 13, 4:55 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT FRI MAY 13 2016

KSZ069-132230-
BUTLER KS-
455 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER BENTON...MOVING SOUTHEAST AT 35
  MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  EL DORADO...ANDOVER...AUGUSTA...TOWANDA...BENTON...WHITEWATER...POTWIN...
  SANTA FE LAKE...EL DORADO AIRPORT AND EL DORADO LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3771 9715 3802 9715 3795 9672 3764 9687
TIME...MOT...LOC 2152Z 299DEG 31KT 3780 9706

LAWSON
Local storm report, May 13, 4:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             SEDGWICK                37.92N 97.43W
05/13/2016  M1.00 INCH       HARVEY             KS   PUBLIC

            PUBLIC PICTURE REPORT TO KAKE VIA SOCIAL MEDIA OF PENNY
            TO QUARTER SIZED HAIL. TIME IS ESTIMATED FROM RADAR.

0455 PM     HAIL             POTWIN                  37.94N 97.02W
05/13/2016  E0.88 INCH       BUTLER             KS   TRAINED SPOTTER

&&

VJP
Local storm report, May 13, 5:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             VALLEY CENTER           37.84N 97.37W
05/13/2016  M0.88 INCH       SEDGWICK           KS   EMERGENCY MNGR

&&

VJP
Special weather statement, May 13, 5:02 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT FRI MAY 13 2016

KSZ069-083-132230-
SEDGWICK KS-BUTLER KS-
502 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  WEST CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER KECHI...OR OVER PARK CITY...
  MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...ANDOVER...PARK CITY...VALLEY CENTER...BEL AIRE...ROSE HILL...
  MAIZE...COLWICH...BENTON...DOWNTOWN WICHITA...KECHI...EASTBOROUGH...
  NORTHEAST WICHITA...EAST WICHITA...MCCONNELL AIR FORCE BASE...JABARA
  AIRPORT...SANTA FE LAKE AND AUGUSTA MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3778 9753 3788 9731 3775 9701 3754 9711
TIME...MOT...LOC 2200Z 301DEG 29KT 3779 9729

LAWSON
Local storm report, May 13, 5:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             KECHI                   37.80N 97.28W
05/13/2016  E1.00 INCH       SEDGWICK           KS   PUBLIC

            PUBLIC REPORT VIA FACEBOOK OF QUARTER SIZED HAIL.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:19 PM CDTSpecial Weather StatementICTWoodson41 min
May 13, 4:06 PM CDTSpecial Weather StatementICTChase39 min
May 13, 4:16 PM CDTSpecial Weather StatementICTHarvey29 min
May 13, 4:29 PM CDTSpecial Weather StatementICTHarvey31 min
May 13, 4:45 PM CDTSpecial Weather StatementICTChase30 min
May 13, 4:55 PM CDTSpecial Weather StatementICTButler35 min
May 13, 5:02 PM CDTSpecial Weather StatementICTSedgwick28 min
May 13, 5:05 PM CDTSevere Thunderstorm WarningICTButler55 min
May 13, 5:11 PM CDTSpecial Weather StatementICTSumner34 min
May 13, 5:13 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner46 min
May 13, 5:32 PM CDTSevere Thunderstorm WarningICTButler43 min
May 13, 5:37 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood38 min
May 13, 5:42 PM CDTSevere Thunderstorm WarningICTSumner48 min
May 13, 5:49 PM CDTSpecial Weather StatementICTSumner26 min
May 13, 5:56 PM CDTSevere Thunderstorm WarningICTCowley, Sumner64 min
May 13, 6:04 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson41 min
May 13, 6:08 PM CDTSevere Thunderstorm WarningICTSumner37 min
May 13, 6:17 PM CDTSpecial Weather StatementICTElk28 min
May 13, 6:27 PM CDTSevere Thunderstorm WarningICTCowley39 min
May 13, 6:36 PM CDTSpecial Weather StatementICTChautauqua24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.